Tomorrow, I’ll Be In NYC or Be Incensed (or both): My New Battle With Rebound Headaches
Thursday August 11th 2011, 11:59 pm
Filed under: Friends, Health (Not Cancer), NYC

Thursday was a 2.

I have a plane ticket to go to NYC tomorrow (Friday). I’m supposed to go in for a friend’s bachelor party. I know that over the past year, I’ve told a lot of people I’d let them know when I was coming into NYC for the first time since finishing chemo. I want to let you know that I very much intended to make the rounds and tell all of you last week. However, last Wednesday I started having terrible headaches and not feeling well.

On Monday, I saw a doctor, who diagnosed me with medication overuse headaches, also known as rebound headaches. Basically, they work like this: 1) someone with chronic headaches takes too many short acting pain relief medications (examples below), 2) they start to develop medication overuse headaches, which they usually then 3) treat with more of these short acting pain relief medications, creating a bad cycle. Short acting medications usually last from 3-4 hours and can be anything from over-the-counter drugs like Advil and Excedrin to opioids like Hydromorphone (Dilaudid) and Oxycodone (Percoset). And, of course, I’ve taken all four of those at some point, though only three very recently.

When I was on chemo, I couldn’t go on any sort of migraine medication due to all of the bad chemical interactions they’d have with all of the many, many medications I was on. Unfortunately, I’m still on most of these medications (though, slowly getting off of them). At some point, I was told to use Percoset for my migraines. This is not really a fun way to deal with migraines, so it was suggested I try taking Excedrin first, and if that didn’t relieve my symptoms within half-an-hour, take Percoset. This has been going on for quite a while. I don’t take those nearly every day, and I take the Percoset about half the time I take the Excedrin. It seems unlikely that these two, despite the incredibly strange use they’re being used for, are giving me rebound headaches.

The clearly guilty party here wasn’t even prescribed for pain. On June 18, I was diagnosed with having a superficial clot in my lower left arm, caused by an IV put in my hand for the surgery to remove my mediport the week before. The clot grew down, across my wrist, onto the top of my hand. Although a little tiny part remains, most of it is now gone thanks to a very tame blood thinner I was put on: Advil. The ER doctor who diagnosed my clot told me to take four Advil three times a day until my clot went away. This was not a largely questionable thing for him to do, and I don’t blame him for these headaches.

The next week, in fact, I found out that a rotator cuff tendon in my right shoulder was (and still is) torn. The orthopedist had my shoulder injected with steroids to help with the immediate pain. He said my tendon would probably take a year to heal, and to ward off the pain, I should be taking four Advil three times a day. What a great coincidence! Since I was already taking that much, I didn’t even have to think about changing anything.

I have very little doubt that this constant intake of Advil caused my rebound headaches. From what I understand, these kinds of headaches almost only (or only) affect people with underlying chronic headache problems, and neither of the doctors who told me to take Advil knew that I had migraines. Since I was diagnosed on Monday, I’ve stopped taking Advil. That’s just a part of the cure for these headaches, which is to grin and bear the pain from these damn things for approximately two to ten days, without taking any short acting pain relief medications at all. Stopping taking these drugs so quickly usually leads to worse headaches and signs of drug withdrawal. The rebound headaches should subside after that time, but I’ll be extremely limited on when I can take short acting pain relievers ever again, or I may relapse and have to grin and bear this pain again. No thanks!

So that’s where I’m at right now. I’m going to go to sleep, and hopefully when I wake up, my head will stop rebounding and start swishing from the three point line. If not, I can’t say for sure what I’ll do. It seems like it would pretty terrible to travel like this, but on the other hand, friends and New York seem like they’d be pretty terrible to miss, too.

–Reid.


2 Comments so far
Leave a comment

Did you make it?

Comment by Aaron 08.17.11 @ 5:42 pm

I did indeed make it, althout with the rebound headaches. I’m planning to go back out soon without any sort of stupid health stupidness.

Them’s the plans anyway.

–Reid.

Comment by Reid 08.17.11 @ 11:13 pm



Leave a comment
Line and paragraph breaks automatic, e-mail address never displayed, HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)